Concern continues to evolve over the potential for abuse of gabapentinoid drugs (gabapentin, topiramate, and most notably, pregabalin). One reason underpinning this concern is the observations that 1) euphoria and dissociation seem to be dose-dependent adverse effects of pregabalin, and 2) prescribers are searching for alternatives to the dangerous opioid drugs for chronic pain manangement. Abrupt discontinuation of gabapentinoids has been shown to produce withdrawal symptoms (such as insomnia, headache, nausea, anxiety, hyperhidrosis (excessive sweating) and diarrhoea) – withdrawal symptoms have been noted in about one-third of people stopping pregabalin after abuse , and the administration of benzodiazepines during withdrawal does not necessarily ameliorate symptoms. The issue is thought to be more prominent amongst those with a history of substance use disorder. Concomitant use of gabapentin with opioids has been associated with a substantial increase in the risk of opioid-related death, and diversion for misuse is another cause for concern. The World Health Organization is currently reviewing the need for international control of pregabalin due to its potential for dependence, abuse and harm to health. To read more about this problem, refer here for the full discussion in the Australian Prescriber.
- Blood glucose at hospital discharge – lower is not necessarily better
- Risperidone and osteoporotic bone fractures
- DOACs appear safer than warfarin after mild traumatic brain injury
- Understanding of potential interactions between apixaban and non-prescribed drugs
- Lithium in pregnancy – increased risk, but some benefits too